Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 216, NWS Pittsburgh, PA

August 10, 2021Armstrong County, Butler County, Clarion County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Aug 10, 2021, 2:07 PM EDT for Armstrong County, Butler County, Clarion County, Pennsylvania. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 2:07 PM EDT (18:07 UTC)
Expired
Aug 10, 2021, 2:37 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Armstrong County, PA, Butler County, PA, Clarion County, PA

The radar

The Pittsburgh radar (KPBZ), 55 km from the middle of the area, began a volume at 18:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 6.1 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 521 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 170 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
521 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
727 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
170 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

413 
WUUS51 KPBZ 101807
SVRPBZ
PAC005-019-031-101900-
/O.NEW.KPBZ.SV.W.0216.210810T1807Z-210810T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
207 PM EDT Tue Aug 10 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southeastern Butler County in west central Pennsylvania...
  West central Armstrong County in west central Pennsylvania...
  South central Clarion County in west central Pennsylvania...

* Until 300 PM EDT.

* At 206 PM EDT, a severe thunderstorm was located near Meadowood, or
  near Butler, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and power lines, resulting in some power 
           outages.

* Locations impacted include...
  Kittanning, Rimersburg, Ford City, Meadowood, West Kittanning,
  Saxonburg, Chicora, East Brady, East Butler, Worthington, West
  Hills, and Manorville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4076 7989 4094 7986 4106 7943 4068 7944
TIME...MOT...LOC 1806Z 276DEG 10KT 4085 7978 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

07
2 follow-up statements
643 
WWUS51 KPBZ 101822
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
222 PM EDT Tue Aug 10 2021

PAC019-101831-
/O.CAN.KPBZ.SV.W.0216.000000T0000Z-210810T1900Z/
Butler PA-
222 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BUTLER COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4068 7944 4073 7969 4099 7969 4106 7943
TIME...MOT...LOC 1821Z 274DEG 13KT 4085 7967 

$$

PAC005-031-101900-
/O.CON.KPBZ.SV.W.0216.000000T0000Z-210810T1900Z/
Armstrong PA-Clarion PA-
222 PM EDT Tue Aug 10 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR WEST CENTRAL ARMSTRONG AND SOUTH CENTRAL CLARION COUNTIES...

At 221 PM EDT, a severe thunderstorm was located 7 miles west of West
Kittanning, or 7 miles west of Kittanning, moving east at 15 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Kittanning, Rimersburg, Ford City, West Kittanning, East Brady,
Worthington, West Hills, Manorville, Ford Cliff, Applewold, Lenape
Heights, and Templeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4068 7944 4073 7969 4099 7969 4106 7943
TIME...MOT...LOC 1821Z 274DEG 13KT 4085 7967 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

07
992 
WWUS51 KPBZ 101837
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
237 PM EDT Tue Aug 10 2021

PAC005-031-101846-
/O.CAN.KPBZ.SV.W.0216.000000T0000Z-210810T1900Z/
Armstrong PA-Clarion PA-
237 PM EDT Tue Aug 10 2021

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL ARMSTRONG AND
SOUTH CENTRAL CLARION COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4068 7944 4073 7969 4099 7969 4106 7943
TIME...MOT...LOC 1833Z 276DEG 10KT 4085 7961 

$$

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 1:36 PM EDT, 31 minutes earlier.

Area forecast discussion, Aug 10, 1:36 PM EDT, 31 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
136 PM EDT Tue Aug 10 2021

.SYNOPSIS...
Seasonable warmth, humidity, and periodic showers and thunderstorms
can be expected until cold frontal passage late this week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convective line with isolated strong/severe gusts continues to
progress eastward this afternoon with support from a weak shortwave
trough. ~1000-1500j/kg of MLCAPE and modest shear has still
supported a few cells with cores approaching 35kft, where breaks in
the cloud deck allowed for temperatures to exceed 80 deg. Generally
do not anticipate this line intensifying as it moves eastward. In
addition to the marginal severe threat, locally heavy rain, with PWAT
values approach 2 inches may pose a problem in urban/poor drainage
locations.

Passage of the shortwave trough/building shortwave ridge should
alleviate coverage of this convection by eve.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
A similar scenario is indicated for Wednesday with the emergence of
another shortwave from the base of broad troughing over the Upr
Midwest, and the approach of that trough/frontal system is likely to
spawn more showers and storms on Thursday.

Temperature for the short term wl be above average with the support
of warm, moist advection. Thursday is borderline approaching Heat
Advisory headlines as Heat Index values are currently forecasted to
be in the upper-90s in portions of our region. However, the
confidence is not too high on this scenario since we still have
precip chances in the forecast.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
An eastward sliding cold front will maintain rain chance into
Saturday, but that frontal passage will moderate temperature back to
climatological norms for the weekend.

Showers may return to the region starting Monday as high pressure
breaks down and warm, moist air returns from the south.

&&

.AVIATION /17Z TUESDAY THROUGH SATURDAY/...
Showers and thunderstorms, with MVFR/IFR restrictions, will continue
east southeast this afternoon in conjunction with the passage of a
shortwave trough.

Drier weather with generally VFR conditions should develop after the
line passage, though MVFR cigs may linger for sites north of I-70.
MVFR to IFR cigs are likely to return by WEdnesday morning as moist
advection continues in SSW sfc flow, before diurnal/heating raises
cig heights.

Scattered showers and thunderstorms may redevelop overnight into
Wednesday with additional shortwave passage, but
confidence/timing/coverage is too low at this time for mention beyond
VCSH.

.Outlook...
Periodic restrictions in showers/tstms are likely thru Sat with a
series of crossing disturbances.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&
Hazardous weather outlook, Aug 10, 6:33 AM EDT, 7 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
633 AM EDT Tue Aug 10 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-111045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
633 AM EDT Tue Aug 10 2021

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Isolated incidents of severe wind gusts are possible with afternoon
thunderstorms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Isolated incidents of severe wind gusts are possible Wednesday and
Thursdays as thunderstorms become likely with cold front
encroachment.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Local storm report, Aug 10, 12:54 PM EDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1254 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     MINERAL CITY            40.60N  81.36W
08/10/2021                   TUSCARAWAS         OH   911 CALL CENTER

            MULTIPLE TREES REPORTED DOWNED AROUND THE COMMUNITY.

&&

EVENT NUMBER PBZ2102068

FLH
Special weather statement, Aug 10, 12:55 PM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1255 PM EDT Tue Aug 10 2021

PAZ014-101730-
Butler PA-
1255 PM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of central Butler
County through 130 PM EDT...

At 1255 PM EDT, radar was tracking a strong thunderstorm near
Zelienople, or 11 miles west of Butler, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butler, Homeacre-Lyndora, Shanor-Northvue, Meridian, Meadowood, Oak
Hills, Nixon, Prospect, Harmony, East Butler, Connoquenessing, and
Portersville.

This includes Interstate 79 in Pennsylvania between mile markers 89
and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4096 7980 4073 7983 4082 8016 4094 8016
TIME...MOT...LOC 1655Z 277DEG 15KT 4087 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Aug 10, 1:02 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
102 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     TSTM WND DMG     DELLROY                 40.56N  81.20W
08/10/2021                   CARROLL            OH   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES REPORTED DOWN AROUND
            TOWN.

&&

EVENT NUMBER PBZ2102069

FLH
Local storm report, Aug 10, 1:03 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
103 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     2 NE CARROLLTON         40.60N  81.07W
08/10/2021                   CARROLL            OH   911 CALL CENTER

            NUMEROUS TREES AND POWER LINES DOWN THROUGHOUT
            WASWHINGTON TOWNSHIP.

&&

EVENT NUMBER PBZ2102070

FLH
Special weather statement, Aug 10, 1:27 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
127 PM EDT Tue Aug 10 2021

PAZ021-029-101800-
Washington PA-Allegheny PA-
127 PM EDT Tue Aug 10 2021

...Showers and thunderstorms with gusty wind will impact portions of
central Washington and Allegheny Counties through 200 PM EDT...

At 126 PM EDT, radar indicated showers and thunderstorms along a
line extending from Sewickley to near Cecil-Bishop. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pittsburgh, Penn Hills, Mount Lebanon, Bethel Park, Ross Township,
McCandless Township, Monroeville, Moon Township, McMurray,
McKeesport, Franklin Park, and Canonsburg.

This includes the following highways...
  Pennsylvania Turnpike between mile markers 37 and 55.
  Interstate 79 in Pennsylvania between mile markers 42 and 74.
  Interstate 376 in Pennsylvania between mile markers 49 and 84.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4061 7972 4060 7976 4058 7977 4055 7977
      4054 7973 4021 7982 4020 7986 4018 7985
      4016 7986 4016 7991 4013 7989 4025 8035
      4054 8028 4061 8018 4061 8015 4062 8014
      4063 7971
TIME...MOT...LOC 1726Z 278DEG 25KT 4055 8019 4032 8025

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Aug 10, 1:40 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
140 PM EDT TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     FREEPORT                40.21N  81.27W
08/10/2021                   HARRISON           OH   911 CALL CENTER

            REPORT OF MULTIPLE TREES DOWN. TIME ESTIMATED BASED ON
            RADAR.

&&

EVENT NUMBER PBZ2102071

JF

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:22 PM EDTSpecial Weather StatementPBZLawrence38 min
Aug 10, 12:39 PM EDTSpecial Weather StatementPBZBeaver36 min
Aug 10, 12:55 PM EDTSpecial Weather StatementPBZButler35 min
Aug 10, 1:27 PM EDTSpecial Weather StatementPBZAllegheny33 min
Aug 10, 1:57 PM EDTSevere Thunderstorm WarningPBZWashington48 min
Aug 10, 2:03 PM EDTSevere Thunderstorm WarningPBZAllegheny, Fayette, Washington, Westmoreland42 min
Aug 10, 2:25 PM EDTSpecial Weather StatementPBZArmstrong50 min
Aug 10, 2:51 PM EDTSpecial Weather StatementPBZFayette, Greene, Westmoreland39 min
Aug 10, 2:52 PM EDTSevere Thunderstorm WarningPBZGreene33 min
Aug 10, 3:03 PM EDTSpecial Weather StatementPBZIndiana42 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.